A local necrosis following infrequently repeated subcutaneous injections of horse serum was first noted by Arthus, experimenting with rabbits, in 1903. He described the occurrence of a characteristic set of symptoms which has since been known as the Arthus phenomenon. The symptoms seem to be due to an anaphylactic reaction of antibodies with a specific antigen, which results in the formation of a toxic substance causing local necrosis in the tissues. The reaction is specific for the antigen used.
Since the publication of these and other studies, clinical instances of the Arthus phenomenon have been recorded in the literature with increasing frequency. The results of an exhaustive study of the clinical and serologic aspects of the condition have been reported by Tumpeer and Cope.1 A case exhibiting this phenomenon is here reported.
A boy, aged 4½ years, had been given toxin-antitoxin for diphtheria immunization a year previously. November 22,